Injecting medication directly into the joints of horses carries the risk of introducing infection, but a recent report suggests serious consequences are uncommon if adequate preparations are made.
The report, by Lewis Smith and colleagues, has been published in the Equine Veterinary Journal and was presented at the 2013 British Equine Veterinary Association annual conference.
The authors examined clinical records of all horses given intra-synovial injections (into joint or tendon sheath) by nine ambulatory veterinary surgeons over a five-year period.
The vets were based at a specialist equine practice in Newmarket, England, dealing mainly with thoroughbred racehorses.
Information relating to intra-articular injections for diagnostic purposes was not included in the study.
The site of injection was prepared using standard aseptic techniques, but usually the hair was not clipped. All injections were made using a scrupulous aseptic injection technique.
During the study period, 9456 injections were performed, including corticosteroids (92.3%) the antibiotic amikacin (94.8%) and polysulphated glycosaminoglycans (PSGAGs)(0.15%).
The latest issue of Equine Science Update reports that 12 horses developed complications after medication. Four of those developed joint sepsis, but all returned to work after having the joint flushed.
Analysis of the data showed that administration of intrasynovial PSGAGs was significantly associated with joint infection.
Overall, intrasynovial medications that included amikacin were less likely to develop joint sepsis, but the difference was not significant if the PSGAGs were excluded from the analysis.
The authors concluded that the risk of sepsis being induced inadvertently following intrasynovial medication was extremely low. They advised that intrasynovial medication with PSGAGs should be avoided unless antimicrobials were given at the same time.
Risks of synovial sepsis following intrasynovial medication in ambulatory practice 2006–2011: 9456 Intrasynovial injections.
Smith, L., Palmer, L., Shepherd, M., Steven, W.N., Dallas, R., Baldwin, G., Sommerville, G., Hawthorne, T. and Ramzan, P
Equine Veterinary Journal (2013) 45, Suppl. 44, 6 (no11)